Missouri, 2017

Flash Flooding and Flooding in Missouri, August 21 to 22, 2017

August 21 to 22, 2017 · NWS EAX · 31 events in 7 counties and zones

From August 21st through the 22nd, multiple rounds of heavy rain fell, with some of the highest totals observed over the southwestern portions of the Kansas City metro area and other locations south of Kansas City. Widespread amounts of 4 to 6 were recorded, with isolated reports of 8 to nearly 10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

From August 21st through the 22nd, multiple rounds of heavy rain fell, with some of the highest totals observed over the southwestern portions of the Kansas City metro area and other locations south of Kansas City. Widespread amounts of 4 to 6 were recorded, with isolated reports of 8 to nearly 10. In addition to numerous roads and some schools closed due to widespread flooding, record crests were made on Indian Creek at State Line Road. Several water rescues were made overnight Monday into Tuesday morning, due to flooding. More information can be found at the dedicated website for this event from the NWS in Pleasant Hill. https://www.weather.gov/eax/SignificantFloodingEventofAugust21st-22nd2017 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 21, 8:00 AM CST, 31 minutes earlier.

Area forecast discussion, Aug 21, 8:00 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
900 AM CDT Mon Aug 21 2017

.Update...
Issued at 900 AM CDT MON AUG 21 2017

Latest radar trends now showing renewed convective development
across eastern Kansas and western Missouri out ahead of an MCV
circulation lifting east-northeast in well-established monsoonal
southwest flow aloft. Latest GOES-16 Visible and Cirrus channels
show an extensive canopy of cirrus associated with this feature,
and all indications suggest this cloud shield will continue
lifting northeast over our area this morning. Furthermore, a
lingering outflow boundary stretching from southeast Nebraska
through the St. Joe region may also serve as a focus for
additional shwr/storm development this morning/afternoon as the
affects of the MCV continue to lift towards our area. Latest SPC
meso page graphics show deep moisture convergence is maximized
along this residual boundary, so additional development this
morning/early afternoon appears possible. Its possible some of
the inbound cirrus cloud cover over central Kansas thins with
time, but additional clouds from developing convection could
still limit optimal viewing of the eclipse...

&&

.Discussion...
Issued at 302 AM CDT MON AUG 21 2017

Complicating factors are abound for today's eclipse in an active,
unstable pattern across the Plains. A convective complex which
formed in northwest IA this evening has begun to propagate south
southeastward as its cold pool strengthens, and will likely
continue to do so over the next several hours as the LLJ feeds
into the system. Evolution of this complex is once again handled
very poorly by high-res models, but Corfidi vectors and the
orientation of the instability gradient suggest the south to
south southeast development should continue. Have hand-edited
cloud cover upward as the anvil plume develops south and spreads
to the east across the northeastern quadrant of MO, and then
allowed higher cloud cover to dissipate and advect off to the east
as storms weaken by mid-morning.

An outflow boundary currently evident on radar pushing through the
Omaha area will continue to slide southward this morning, and
while the eastern extent of the of the outflow will continue to
push quickly to the south, the western edge may stall near the
NE/KS/MO border without strong evaporative cooling due north of
the boundary to reinforce its southward propagation. This pre-
existing boundary could serve as a focus for convective initiation
as early as 12PM in an already unstable atmosphere, complicating
the forecast for the eclipse even further. At the same time,
cirrus streaming northward from convection in the High Plains will
continue to approach the forecast area, and most models indicate
the thickest cirrus will push into the NE/KS/MO corner just after
noon. The cirrus is probably the least of the caveats to eclipse
viewing since it may remain thin and broken enough to view the
sun, but the potential for developing low-based thick cumulus is
much more concerning, particularly if the outflow boundary stalls
near the path of totality.

Any storms that develop this afternoon have the potential to
quickly become strong as MLCAPE increases to greater than 2000
J/kg, and while deep-layer shear remains questionable with a
weakness in the wind field around 600-500 hPa, decent 0-3 km
shear and enhanced helicity from remnant boundaries could add
organization to any robust storms that develop, and could even
result in a brief tornado in storms that root along a boundary.

This "questionable" shear profile will only serve to enhance the
potential for heavy rain this evening along and ahead of the cold
front as it pushes through the region. GOES-16 WV imagery finally
shows a break in the tropical connection between Hurricane Kenneth
and the desert southwest, but the damage has already been done as
very high PWATs continue to advect northeastward into the Plains.
The combination of multiple convection rounds, PWATs approaching
2.5 inches, very high warm cloud depths, a deeply saturated
profile, and an increasing low-level jet below weaker steering
winds will definitely set the stage for very heavy rain across
the majority of the CWA. Have kept the flash flood watch as-is,
but will also need to watch how much precipitation falls along the
MO/IA border early this morning, which could lower flash flood
guidance even further after yesterday's storms and on top of
additional expected rainfall tonight.

Quieter conditions are finally expected once the front clears out
of the area early Tuesday morning, clearing out low-level moisture
and slashing high temperatures back into the upper 70s to low 80s
for Tuesday through the weekend.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 640 AM CDT MON AUG 21 2017

Scattered accas will develop around KSTJ and spread southward
toward KC area terminals by mid to late morning, but should be
based around or above 3 kft. Cirrus will also stream into the
region from the southwest, bringing in a broken to overcast deck
at around 20-25 kft. A few isolated showers or storms are possible
this afternoon, then will become increasingly likely after 00z. A
cold front will push through the region after 03z, and will be
accompanied by widespread thunderstorms and veering winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from this evening through Tuesday morning for
     KSZ025-057-060-102>105.

MO...Flash Flood Watch from this evening through Tuesday morning for
     MOZ012>016-020>024-028>032-037>039-043>045-053-054.

&&

Update...32
Discussion...Laflin
Aviation...Laflin
Hazardous weather outlook, Aug 21, 2:15 AM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
315 AM CDT Mon Aug 21 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
315 AM CDT Mon Aug 21 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Multiple rounds of thunderstorms are possible this afternoon and
 this evening, some which could become strong to severe. Strong
 winds, hail and perhaps even an isolated tornado are possible with
 the afternoon round especially along and north of Highway 36, and
 strong winds are possible with the late evening-overnight round
 throughout the outlook area.

 In addition to the severe threat, flooding will be a concern this
 evening and tonight throughout the outlook area. Several inches of
 rain are possible, and may fall very rapidly in stronger storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 15 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

23 flash flood, 3 thunderstorm wind, 3 flood, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 21, 8:31 AM CST to 8:34 AM CST
Where
Jackson County, 1.65 mi W of South Lee
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.900, -94.401

A couple 6 to 8 inch tree limbs fell over Crossing Drive near Lee's Summit.

Flood, Clay

When
August 21, 1:43 PM CST to 7:43 PM CST
Where
Clay County, 0.5 mi S of Nashua to 0.86 mi SE of Nashua
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.293, -94.581

Water was over the road at Shoal Creek Parkway and N Oak due to a culvert not being able to handle all the water.

Flood, Clay

When
August 21, 2:12 PM CST to 8:12 PM CST
Where
Clay County, 1.91 mi SW of Kearney to 2.47 mi WNW of Kearney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.348, -94.391

Water was over several roads in Kearney.

Flood, Clay

When
August 21, 2:21 PM CST to 8:21 PM CST
Where
Clay County, 1.54 mi N of Nashua to 1.01 mi NW of Liberty Mitchell Arp
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.322, -94.584

Several area small creeks were out of their banks, but posed minimal threat to residences.

Flash Flood, Platte

When
August 21, 2:37 PM CST to 4:37 PM CST
Where
Platte County, 1.61 mi W of Barry to 0.17 mi WNW of Barry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.250, -94.650

HWY 152 was flooded near Green Hills Drive.

Flash Flood, Platte

When
August 21, 3:10 PM CST to 5:10 PM CST
Where
Platte County, 1.24 mi W of Parkville to 0.33 mi S of Lake Waukomis
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.197, -94.723

Numerous water rescues were ongoing at the time of report due to Rush Creek flooding.

Hail, Platte

When
August 21, 3:21 PM CST to 3:22 PM CST
Where
Platte County, 0.87 mi NE of Riverside
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.180, -94.610

Flash Flood, Platte

When
August 21, 3:23 PM CST to 5:23 PM CST
Where
Platte County, 0.09 mi E of Riverside to 1.03 mi ESE of Riverside
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.170, -94.618

Line Creek was over its bank at Homestead Road and Homestead Terrace. Also, nearby W Platte Road was closed in both directions.

Flash Flood, Clay

When
August 21, 4:10 PM CST to 6:10 PM CST
Where
Clay County, 0.66 mi S of Mosby to 0.87 mi NNW of Mosby
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.310, -94.299

A school bus with children on board was stranded due to high water.

Flash Flood, Clay

When
August 21, 4:30 PM CST to 6:30 PM CST
Where
Clay County, 2.25 mi ESE of Liberty to 2.06 mi ESE of Liberty
Cause
Heavy Rain
Reported by
Public
Coordinates
39.240, -94.390

The bridge over Rush Creek was closed due to high water running over the bridge.

Thunderstorm Wind, Pettis

When
August 21, 5:15 PM CST to 5:18 PM CST
Where
Pettis County, 1.61 mi W of Postal
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.900, -93.130

A large tree of unknown size or condition was down. Power lines were also brought down and a roof was torn off of a barn near Nelson.

Thunderstorm Wind, Cooper

When
August 21, 5:40 PM CST to 5:43 PM CST
Where
Cooper County, 2.76 mi N of Bellair
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.870, -92.850

A trained spotter reported a 70 mph wind gust.

Heavy Rain, Jackson

When
August 21, 6:00 PM CST to August 22, 6:00 AM CST
Where
Jackson County, 4.24 mi NW of Dodson
Reported by
NWS Employee
Coordinates
39.020, -94.590

This constitutes the highest rain total from this event. A NWS employee recorded 9.2 inches of rain in their rain gauge in Brookside, a subdivision of Kansas City.

Flash Flood, Clay

When
August 21, 9:07 PM CST to 11:07 PM CST
Where
Clay County, 1.56 mi SSW of Smithville to 1.71 mi W of Smithville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.378, -94.588

US HWY 169 was closed in Smithville due to high water over the road.

Flash Flood, Jackson

When
August 21, 9:17 PM CST to 11:17 PM CST
Where
Jackson County, 2.05 mi WSW of Kansas City to 2.09 mi WSW of Kansas City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.073, -94.607

There was 2 to 3 feet of water over the road at Southwest Blvd and 31st St, near the Kansas/Missouri state line.

Flash Flood, Jackson

When
August 21, 9:18 PM CST to 11:18 PM CST
Where
Jackson County, 2.16 mi SSW of Kansas City to 2.3 mi SSW of Kansas City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.053, -94.590

There was 3 feet of water over the road at Mill St and Westport Road.

Flash Flood, Platte

When
August 21, 9:23 PM CST to 11:23 PM CST
Where
Platte County, 1.07 mi E of Riverside to 0.15 mi NE of Riverside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.170, -94.600

A water rescue was performed at an unknown intersection in Riverside.

Flash Flood, Jackson

When
August 21, 9:34 PM CST to 11:34 PM CST
Where
Jackson County, 2.03 mi WSW of Kansas City to 1.07 mi SSW of Kansas City Downtown
Cause
Heavy Rain
Reported by
Public
Coordinates
39.071, -94.606

Two to three feet of water covered I-35 southbound near downtown.

Flash Flood, Jackson

When
August 21, 11:40 PM CST to August 22, 1:40 AM CST
Where
Jackson County, 1.38 mi N of Kansas City to 0.81 mi NNW of Kansas City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.100, -94.570

The ramp from US HWY 71 onto I-670 was flooded with several vehicles stranded.

Flash Flood, Jackson

When
August 22, 12:11 AM CST to 2:11 AM CST
Where
Jackson County, 2.55 mi ENE of Kansas City to 2.28 mi NW of Kansas City Heart Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
39.100, -94.530

A water rescue occurred at 12th St and Jackson St.

Flash Flood, Cass

When
August 22, 12:23 AM CST to 2:23 AM CST
Where
Cass County, 2.02 mi NW of Harrisonville to 1.18 mi WNW of Harrisonville Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.670, -94.378

Several streets in Harrisonville were flooded with 2 to 3 feet of water.

Flash Flood, Jackson

When
August 22, 12:46 AM CST to 2:46 AM CST
Where
Jackson County, 0.31 mi NNW of (Gvw)richards-Gebaur to 2.88 mi S of (Gvw)richards-Gebaur
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.854, -94.553

A water rescue was performed at an unknown intersection near Belton.

Flash Flood, Jackson

When
August 22, 1:05 AM CST to 2:35 AM CST
Where
Jackson County, 2.44 mi N of Dodson to 0.48 mi NNW of Dodson
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.015, -94.537

A water rescue was performed near Swope Park as a vehicle became stranded.

Flash Flood, Platte

When
August 22, 1:35 AM CST to 2:35 AM CST
Where
Platte County, 1.67 mi SW of Northmoor to 1.08 mi W of Northmoor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.162, -94.651

There was 2 feet of water trapping employees in their business at the Horizons Business Park.

Flash Flood, Cass

When
August 22, 1:37 AM CST to 3:37 AM CST
Where
Cass County, 3.02 mi NW of Strasburg to 1.33 mi N of Belton Villnave Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.797, -94.214

Numerous roads were closed across Cass County due to running water.

Flash Flood, Jackson

When
August 22, 1:46 AM CST to 4:46 AM CST
Where
Jackson County, 2.24 mi NW of Red Bridge to 1.9 mi NNW of Red Bridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.944, -94.608

Indian Creek was running over the Wornall Bridge at 103rd and Wornall, near the Kansas/Missouri state line.

Flash Flood, Jackson

When
August 22, 1:49 AM CST to 4:49 AM CST
Where
Jackson County, 0.18 mi SE of Leeds to 0.87 mi E of Leeds
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.048, -94.497

A water rescue was performed when a vehicle was swept into Round Grove Creek, along Raytown Road.

Flash Flood, Jackson

When
August 22, 1:58 AM CST to 4:58 AM CST
Where
Jackson County, 0.54 mi E of Martin City to 1.1 mi NNE of Martin City
Cause
Heavy Rain
Reported by
Public
Coordinates
38.880, -94.590

An apartment complex was evacuated along Holmes Road due to flooding.

Flash Flood, Cass

When
August 22, 4:16 AM CST to 6:16 AM CST
Where
Cass County, 2.13 mi ESE of Belton Villnave Arpt to 2.54 mi SW of Harrelson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.758, -94.544

A basement was flooded due to running water around a residence near Belton.

Flash Flood, Jackson

When
August 22, 4:51 AM CST to 5:51 AM CST
Where
Jackson County, 0.72 mi N of Red Bridge to 0.14 mi ENE of Red Bridge
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.930, -94.579

A water rescue took place at E Red Bridge Road and Blue River Road. Photos show the old Red Bridge under water.

Flash Flood, Johnson

When
August 22, 6:00 AM CST to 7:00 AM CST
Where
Johnson County, 2.37 mi NE of Kingsville to 3 mi SE of Pittsville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.775, -94.050

Numerous low water crossings near Holden had running water over them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718665, 718661, 718662, 718663, 718637, 718638, 718664, 718639, 718640, 718641, 718666, 718667, 718669, 718642, 718643, 718644, 718645, 718646, 718647, 718648, 718649, 718650, 718651, 718652, 718653, 718655, 718656, 718657, 718658, 718659, 718660.